Cellular mechanisms of cyclophosphamide-induced taste loss in mice

2Citations
Citations of this article
10Readers
Mendeley users who have this article in their library.

Abstract

© 2017 Mukherjee et al. This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited. Many commonly prescribed chemotherapy drugs such as cyclophosphamide (CYP) have adverse side effects including disruptions in taste which can result in loss of appetite, malnutrition, poorer recovery and reduced quality of life. Previous studies in mice found evidence that CYP has a two-phase disturbance in taste behavior: a disturbance immediately following drug administration and a second which emerges several days later. In this study, we examined the processes by which CYP disturbs the taste system by examining the effects of the drug on taste buds and cells responsible for taste cell renewal using immunohistochemical assays. Data reported here suggest CYP has direct cytotoxic effects on lingual epithelium immediately following administration, causing an early loss of taste sensory cells. Types II and III cells in fungiform taste buds appear to be more susceptible to this effect than circumvallate cells. In addition, CYP disrupts the population of rapidly dividing cells in the basal layer of taste epithelium responsible for taste cell renewal, manifesting a disturbance days later. The loss of these cells temporarily retards the system’s capacity to replace Type II and Type III taste sensory cells that survived the cytotoxic effects of CYP and died at the end of their natural lifespan. The timing of an immediate, direct loss of taste cells and a delayed, indirect loss without replacement of taste sensory cells are broadly congruent with previously published behavioral data reporting two periods of elevated detection thresholds for umami and sucrose stimuli. These findings suggest that chemotherapeutic disturbances in the peripheral mechanisms of the taste system may cause dietary challenges at a time when the cancer patient has significant need for well balanced, high energy nutritional intake.

Cite

CITATION STYLE

APA

Mukherjee, N., Pal Choudhuri, S., Delay, R. J., & Delay, E. R. (2017). Cellular mechanisms of cyclophosphamide-induced taste loss in mice. PLoS ONE, 12(9). https://doi.org/10.1371/journal.pone.0185473

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free